North Dakota, 2004

Hail in North Dakota, August 26, 2004

August 26, 2004 · NWS FGF · 6 events in 1 county or zone

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 2:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 26, 2:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 PM CDT THU AUG 26 2004

.SHORT TERM...MAIN FORECAST CHALLENGES ARE PRECIPITATION AND
TEMPERATURES. WHEN LOOKING AT LATEST SURFACE ANALYSIS...LOW
PRESSURE IS CENTERED IN SE MB...WITH ONE TROF EXTENDING THROUGH W
MN...ANOTHER THROUGH NE ND...AND A COLD FRONT EXTENDING THROUGH S
MB. WHEN COMPARING MODELS...ETA AND GFS ARE IN PRETTY GOOD
AGREEMENT...SO USED COMPROMISE FOR FORECAST. BEST INSTABILITY AND
MOISTURE REMAIN ALONG THE E FRINGE OF AREA THIS AFTERNOON...AHEAD OF
THE TROF IN W MN. THUS... EXPECT POTENTIAL FOR ANY SEVERE
THUNDERSTORM ACTIVITY TO BE PRETTY MUCH E OF THE AREA. HOWEVER...
STILL DO HAVE THE POTENTIAL FOR WEAKER SHOWER AND THUNDERSTORM
ACTIVITY TO OCCUR...SO KEPT CHANCE FOR THUNDERSTORMS INTO THE EARLY
EVENING HOURS...WITH NO MENTION OF SEVERE. AS COLD FRONT APPROACHES
TONIGHT...INSTABILITY WEAKENS...BUT COLD AIR ADVECTION REMAINS...SO
KEPT A CHANCE FOR SHOWERS FOR THE N HALF OF AREA INTO FRI MORNING.

HIGH PRESSURE THEN BUILDS INTO THE AREA ON FRI AND LINGERS FOR MUCH
OF THE WEEKEND...KEEPING THE AREA DRY WITH TEMPERATURES REMAINING
BELOW NORMAL. ANOTHER UPPER LEVEL SHORTWAVE AND SURFACE LOW PRESSURE
SYSTEM MOVE OUT INTO THE N PLAINS ON SUN AFTERNOON...BRINGING THE
NEXT CHANCE FOR THUNDERSTORMS TO THE N HALF OF THE AREA.

.LONG TERM....(MON-THU)...LONG RANGE MODELS IN GOOD AGREEMENT WITH
DEVELOPING A W TROUGH DURING EXTENDED PERIOD. AMPLITUDE STILL
REMAINS A QUESTION WHICH AFFECTS TEMPERATURE AND TIMING OF
PRECIPITATION. REGION TO BE IN UPPER LEVEL W FLOW THROUGH MID-WEEK
WITH MAIN ENERGY REMAINING NORTH OF INTERNATIONAL BORDER. TRANSITION
TO UPPER LEVEL SW FLOW FOR LATE WEEK PERIOD...BUT WITH TIMING STILL
A BIG QUESTION WILL HOLD OFF THUNDER CHANCES THROUGH THU NIGHT.
06Z/12Z GFS TRENDING TOWARD A MORE AMPLIFIED W TROUGH...AND THUS A
SLOWER SOLUTION. TEMPERATURE TO INCREMENTALLY WARM THROUGH THE WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

NG/TG
Hazardous weather outlook, Aug 26, 4:58 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
558 AM CDT THU AUG 26 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261347-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
548 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM THE VALLEY
EAST TODAY WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
A TROUGH LOW PRESSURE OVER EASTERN NORTH DAKOTA WILL MOVE EAST TODAY
AND BUMP UP INTO RESIDUAL INSTABILITY FROM THE VALLEY EAST. THIS
SCENARIO MIGHT HELP TO INDUCE AN ISOLATED SEVERE THUNDERSTORM OR
TWO. THE THUNDERSTORMS SHOULD TRANSITION INTO SHOWERY RAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

BERG

In the hours before

Local storm report, Aug 26, 10:28 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1128 AM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             10 W WALUM              47.27N 98.41W
08/25/2004  0.88 INCH        GRIGGS             ND   PUBLIC

1058 PM     HAIL             5 WNW DAZEY             47.22N 98.30W
08/25/2004  1.00 INCH        BARNES             ND   PUBLIC

1200 AM     HAIL             5 N ELDRED              47.76N 96.78W
08/26/2004  0.88 INCH        POLK               MN   PUBLIC

&&

DK

The radar

The Aberdeen radar (KABR), 81 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Sargent

When
August 26, 4:20 PM CST
Where
Sargent County, 4 mi E of Straubville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.050, -97.817

Hail, Sargent

When
August 26, 4:55 PM CST
Where
Sargent County, 2 mi NE of Brampton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.017, -97.750

Hail, Sargent

When
August 26, 5:10 PM CST
Where
Sargent County, 1 mi S of Crete
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.183, -97.967

Hail covered the ground.

Hail, Sargent

When
August 26, 5:20 PM CST
Where
Sargent County, 2 mi SE of Stirum
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.200, -97.767

Hail, Sargent

When
August 26, 5:42 PM CST
Where
Sargent County, 3 mi N of Forman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.167, -97.633

Hail, Sargent

When
August 26, 6:10 PM CST
Where
Sargent County, 5 mi N of Cayuga
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.133, -97.383

The hail was three inches deep next to the house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421046, 5421047, 5421048, 5421049, 5421050, 5421051.